Michigan, 2006Flash Flood in Michigan, June 7, 2006
June 7, 2006 · NWS APX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 7, 2:20 AM EST, 5 hours earlier.
Area forecast discussion, Jun 7, 2:20 AM EST, 5 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
320 AM EDT WED JUN 7 2006
CORRECTED TO ADD ADDITIONAL FIRST PERIOD TEXT
.DISCUSSION...THE CORE OF THE UPPER LOW...APPROACHING NORTHERN LAKE
MICHIGAN EARLY WEDNESDAY MORNING...WILL CONTINUE TO DRIFT SE THROUGH
THE EARLY MORNING...AND THE ASSOCIATED SURFACE LOW CENTERED OVER
CENTRAL LAKE MICHIGAN WILL ALSO DRIFT SE THIS MORNING. AHEAD OF
THESE FEATURES WEAK BUT PERSISTENT DEEP LAYER ASCENT (LOW LEVEL
MOISTURE/MASS CONVERGENCE ENHANCED BY 20-25 KNOT 850 MB WINDS AND
300-315K ISENTROPIC ASCENT ASSOCIATED WITH 2-5 UNITS OF 700-500 Q
VECTOR CONVERGENCE AND 500-200 MB DEFORMATION) AND ELEVATED
INSTABILITY (850 MB CAPES 300-700 J/KG AND 700-500 MB LAPSE RATES
6-6.5C/KM) COMBINED TO SUPPORT SHOWERS AND A FEW
THUNDERSTORMS...WITH COVERAGE DEPENDING ON LOCATION. IR IMAGERY
DEPICTS COLDEST CLOUD TOPS ASSOCIATED WITH MORE VIGOROUS CONVECTION
REMAINING SOUTH OF THE FORECAST AREA...CLOSER TO THE SURFACE WARM
FRONT. POPS THROUGH 12Z WILL ACCOUNT FOR ANTICIPATED SHORT TERM
TRENDS...WITH CHANCE POPS FAR NE AND SW AND LIKELY/CATEGORICAL POPS
ELSEWHERE.
ROWLEY
CLOSED UPPER LOW OVER THE WESTERN LAKES WILL WEAKEN AND BECOME AN
OPEN WAVE LATER TODAY AS IT SLIDES ACROSS THE AREA. SHOWERS AND
THUNDERSTORMS CURRENTLY BEING FED BY 25KT H8 LLJ NOSING NORTHWARD
OUT OF THE OHIO VALLEY...WHICH IS HELPING TO DRAW SOME OF THE HIGHER
CAPE AIR NORTHWARD TOWARD OUR AREA. OVERALL A DIFFICULT
PRECIPITATION FORECAST OVER THE NEXT 12-18 HOURS AS UPPER SYSTEM
LOSES MUCH OF ITS ENERGY WITH ONLY WEAK DYNAMICAL SUPPORT ACROSS
NORTHERN MICHIGAN. THE BEST H7-H5 Q-VECTOR CONVERGENCE COMES EARLY
THIS MORNING...WITH SOME WEAK CONVERGENCE LINGERING OVER EASTERN
AREAS INTO THIS EVENING. MUCAPES OF 300-700 J/KG CURRENTLY WITH
ELEVATED SHOWER/THUNDERSTORM ACTIVITY...BUT THESE VALUES DIMINISH
THROUGH MIDDAY AS UPPER FEATURE WEAKENS AND LLJ DIMINISHES. BOTH
THE NAM AND GFS GENERATE POTENTIAL OF 700-1000 J/KG OF SBCAPE THIS
AFTERNOON DEPENDENT ON AMOUNT OF INSOLATION. UPSTREAM CLOUD SHIELD
NOT THAT IMPRESSIVE...BUT SLOW MOVEMENT OF UPPER FEATURE AND AMOUNT
OF LOW/MID LEVEL MOISTURE WILL LIKELY KEEP THINGS MOSTLY CLOUDY
TODAY AND LIMIT HEATING. BECAUSE OF THIS...I WILL GO WITH NUMEROUS
SHOWERS BUT ONLY ISOLATED THUNDERSTORMS. IF WE END UP WITH A BIT
MORE SUNSHINE TODAY...INSTABILITY WILL BE GREATER AND DAY SHIFT WILL
HAVE TO INCREASE THUNDERSTORM WORDING.
ALTHOUGH DYNAMICS REMAIN WEAK...MOISTURE WILL LINGER OVER THE
EASTERN 1/2 OF THE AREA TONIGHT AS AREA REMAINS ON WESTERN EDGE OF
NORTHERN STREAM ENERGY DROPPING OUT OF SOUTHERN CANADA AND INTO NEW
ENGLAND. THIS NORTHERN STREAM ENERGY WILL PREVENT SHORTWAVE RIDGE
AND DRIER AIR FROM MAKING MUCH HEADWAY EASTWARD OUT OF THE NORTHERN
PLAINS. I WILL KEEP CHANCE SHOWERS IN THE FORECAST FOR EASTERN
AREAS FOR TONIGHT...WITH DRY CONDITIONS WEST.
THURSDAY BEGINS A STRETCH OF DRY WEATHER AND A GRADUAL TURN TOWARD
UNSEASONABLY COOL TEMPERATURES. ALL MODELS ARE NOW TRENDING TOWARD
THE STRONGER ECMWF WITH REGARD TO THE UPPER TROF OVER THE EASTERN
STATES FOR THE WEEKEND. THIS STRONGER SCENARIO ALLOWS MUCH COOLER
AIR TO WORK INTO THE GREAT LAKES FOR FRIDAY AND SATURDAY. LATEST
GUIDANCE NUMBERS ARE 6-8 DEGF COOLER THAN PREVIOUS RUN. I CUT HIGH
TEMPERATURES IN ALL AREAS FOR FRIDAY AND SATURDAY...AND LATER SHIFTS
MAY HAVE TO CUT THEM MORE. 00Z GFS NOW DROPS A CORE OF -4 DEGC H8
AIR ACROSS THE AREA ON SATURDAY...WHICH IF CORRECT WOULD YIELD HIGHS
ONLY AROUND 60 DEGF.
I REMOVED LOW POPS FROM SUNDAY GIVEN ABUDANT DRY AIR WITH HIGH
PRESSURE IN CONTROL AND RETURN OF WARMER AIR/ISENTROPIC ASCENT
SUPPRESSED TO THE SOUTH/WEST. OTHERWISE...NO CHANGES TO THE
EXTENDED.
JK
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jun 7, 7:00 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
800 AM EDT WED JUN 7 2006
LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-081000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
800 AM EDT WED JUN 7 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN TODAY.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY THIS
MORNING ALONG US ROUTE 131. ALSO...SMALL HAIL WILL BE POSSIBLE WITH
SOME OF THE STRONGER STORMS...ESPECIALLY EAST OF US-131 THIS
AFTERNOON.
THE THUNDERSTORMS WILL DIMINISH BY EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY ACROSS NORTHERN
MICHIGAN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.
JK/SPR
Flash Flood, Kalkaska
- When
- June 7, 7:20 AM EST to 11:00 AM EST
- Where
- Kalkaska County, 5 mi N of Kalkaska
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
Nearly stationary thunderstorms developed in the pre-dawn hours, directly underneath a slow-moving upper level low pressure system. Radar estimated that around 4 inches of rain fell in a portion of the Rapid River basin, just north of Kalkaska. Flooding was enhanced by the failure of a beaver dam on a small creek. Part of Wood Road was washed out by the high water, and Smith and Holly Roads were also impacted. Traffic on US-131 at the Rapid River bridge was reduced to one lane for a time, as waters raged close to underside of the bridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Indiana, June 7, 20064 injured · $410,000 · F1 · 5 events
- Tornado and Hail in Nebraska, June 7, 2006$147,000 · F1 · 29 events
- Damaging Wind in Arizona, June 7, 2006$300,000 · 50 kt wind · 1 event
- Damaging Wind and Lightning Strike in Georgia, June 7, 2006$225,000 · 2 events
- Damaging Wind in Utah, June 7, 2006$175,000 · 55 kt wind · 1 event
- Flooding in Massachusetts, June 7 to 16, 2006$90,000 · 7 events
- Flooding in Rhode Island, June 7 to 10, 2006$35,000 · 4 events
- Damaging Winds in Nebraska, June 7, 2006$20,000 · 58 kt wind · 2 events
- Flood and Hail in Ohio, June 7, 2006$13,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Indiana, June 7, 20061 in hail · 7 events
- Damaging Winds in Utah, June 7, 200668 kt wind · 7 events
- Dense Fog in Michigan, June 7, 20066 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517660.